tcf-no-longer-accepting-cases

Tylenol (acetaminophen) is a safe painkiller in proper doses, but overdoses can cause toxic liver damage. Fortunately, liver damage is reversible unless the liver is repeatedly injured or scarred. Prognosis is best for patients who receive treatment early, including the antidote N-acetylcysteine, which can prevent liver failure and reduce the risk of long-term complications.

Can You Reverse Liver Damage From Tylenol (acetaminophen)?

Yes. In most cases, liver damage is reversible after a Tylenol overdose. More than 80% of people who have an acute overdose of Tylenol survive, and more than 70% are completely cured within three months. If no other complications arise, the liver can replace damaged tissue with new liver cells called hepatocytes with no signs of scarring or long-term complications. Liver function will return to normal.

Hepatocytes will regenerate after liver damage. They are vital liver cells that make up 70-80% of the total mass of the liver. They perform numerous functions, including synthesizing and storing energy, metabolizing fats and glucose (sugar), and producing bile (a digestive enzyme that breaks down fats).

Unfortunately, not all Tylenol overdoses can be reversed. If scar tissue forms, hepatocytes will not regenerate. Patients may develop permanent cirrhosis of the liver. This complication is highly likely in patients who also drink alcohol, have a major overdose, or suffer from small and repeated overdoses that are “staggered” over time.

According to this study published by the British Journal of Clinical Pharmacology in February 2012, more than 24% of Tylenol-induced liver injuries were “staggered” overdoses. Although the doses of Tylenol were lower, patients with staggered overdoses were more likely to have incurable liver damage.

How to Reverse Tylenol Liver Damage

  • Receive emergency medical treatment. Early treatment is essential for reversing Tylenol liver damage after an overdose. Patients who visit the emergency room within 4 hours of an overdose can usually avoid acute liver failure by having their stomach pumped and being given activated charcoal to eliminate any Tylenol remaining in the stomach or intestines.
  • N-acetylcysteine (NAC) “antidote” to Tylenol toxicity. NAC is a drug that binds to the toxic metabolite of acetaminophen and helps eliminate it from the liver. There is also some evidence that NAC can help encourage recovery and reverse Tylenol liver damage.